Michigan, 2017

Hail and Damaging Wind in Michigan, June 15, 2017

June 15, 2017 · NWS MQT · 6 events in 1 county or zone

An upper disturbance moving over a stalled out frontal boundary produced severe thunderstorms with large hail over Alger and Schoolcraft counties in the afternoon and evening of the 15th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

An upper disturbance moving over a stalled out frontal boundary produced severe thunderstorms with large hail over Alger and Schoolcraft counties in the afternoon and evening of the 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 15, 3:17 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 15, 3:17 PM EST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
417 PM EDT Thu Jun 15 2017

.SHORT TERM...(This evening through Friday)
Issued at 209 PM EDT THU JUN 15 2017

Afternoon water vapor imagery shows shortwave energy beginning to
work its way across western portions of Upper Michigan this
afternoon, with a weak surface front pushing into central portions
of the area. Ahead of this front, moisture pooling has allowed mid
60 dew points to linger across the east. A few isolated
thunderstorms developed along the leading edge of the shortwave and
initially pulsed up rather quickly before weakening, with additional
updrafts observed developing on visible satellite imagery.

As the above mentioned shortwave continues to lift across Upper
Michigan this afternoon, expect thunderstorms to develop and become
more numerous mostly across the central and eastern portions of the
area. With effective bulk shear of 30 to 40 knots along the leading
edge of the shortwave and upwards of 1500-2500 J/kg of SBCAPE, under
a weakly capped environment, a few strong to marginally severe
storms look possible. With temperatures cooling a bit aloft,
freezing levels have lowered and will allow for a hail threat with
any of the stronger storms, especially if any storms can develop any
organized rotation. Also, with steep low-level lapse rates in place
across central portions of the area, strong winds will be possible,
especially with any downdrafts that collapse given the explosive
growth that is possible with updrafts. Tonight, any lingering storms
will weaken and exit the area. Tomorrow, there is another chance for
showers and thunderstorms as a shortwave lifts east across the area.

.LONG TERM...(Friday night through Thursday)
Issued at 416 PM EDT THU JUN 15 2017

Unsettled weather with near to slightly below normal temperatures
expected to push into the Upper Great Lakes region through much of
the extended forecast. This will be largely due to a general
troughing pattern set to remain nearly stationary or steadily
reinforced across the area. Waves of energy are expected to rotate
around the trough intermittently as the main upper low meanders
slowly across Ontario/south-central Canada. There will be some added
energy to the low over the weekend, which will help to enhance the
precipitation potential. This added energy, will help to develop a
deeper surface low that is progged to move over the central U.P. At
this point will stick with a consensus of the models through this
time period, keeping the intermittent chances of showers and
thunderstorms in the forecast. The main focus for more widespread
steady showers and possibly some thunderstorms will be Saturday into
Sunday. Depending on the track of the surface low, enough
instability may increase enough to give a few stronger thunderstorms
for far south central locations Saturday afternoon and evening. For
most other area the threat for severe weather is expected to be
minimal.
&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 125 PM EDT THU JUN 15 2017

As a shortwave moves through the region this afternoon and evening
showers and thunderstorms are possible, especially at KCMX early
this afternoon and KSAW later this afternoon/evening. Ceilings
should remain VFR over the next 24 hours, but any terminals that
thunderstorm cores go over may see brief visibilities restrictions.
Gusty winds this afternoon will relax overnight, and then winds will
pick up again late Friday morning.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 416 PM EDT THU JUN 15 2017

Winds will become westerly and remain or diminish to below 20
knots through this evening as a front moves through Lake Superior.
The pressure gradient will continue to decrease for the end of
the work week allowing winds to remain 20 knots or less. Winds
will increase again this weekend as a low pressure system develops
over the Upper Peninsula and Lake Superior. This will give wind
gusts into the 20 to 30 knot range by Sunday. The wind direction
will depend on the final track and placement of the low. &&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
  Dense Fog Advisory until 11 PM EDT this evening for LSZ245-
     263>266.

Lake Michigan...
  Dense Fog Advisory until 10 PM EDT this evening for LMZ248.

&&

SHORT TERM...Ritzman
LONG TERM...KEC
AVIATION...Ritzman
MARINE...KEC
Hazardous weather outlook, Jun 15, 2:56 PM EST, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
356 PM EDT Thu Jun 15 2017

MIZ001>007-009>014-084-085-162000-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
356 PM EDT Thu Jun 15 2017 /256 PM CDT Thu Jun 15 2017/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

There is a chance of thunderstorms through early evening. Some
storms may produce small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periodic thunderstorms will be possible through Saturday night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-162000-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
356 PM EDT Thu Jun 15 2017 /256 PM CDT Thu Jun 15 2017/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

There is a chance of thunderstorms through early evening. Some
storms may produce small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periodic thunderstorms will be possible through Saturday night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-162000-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
356 PM EDT Thu Jun 15 2017

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Areas of fog, locally dense, will linger through this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periodic thunderstorms will be possible through Saturday night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

KEC

In the hours before

Special weather statement, Jun 15, 12:35 PM EST, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Marquette MI
135 PM EDT THU JUN 15 2017

MIZ002-003-151815-
Ontonagon MI-Houghton MI-
135 PM EDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HOUGHTON AND
NORTHEASTERN ONTONAGON COUNTIES UNTIL 215 PM EDT...

At 135 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Redridge, or 18 miles southwest of Houghton,
moving northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Houghton, Hancock, South Range, Redridge, The Upper Entrance of
Portage Canal, Dollar Bay, McLain State Park, Toivola, Freda,
Painesdale and Donken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4711 8845 4687 8894 4700 8909 4708 8901
      4708 8900 4710 8899 4720 8889 4730 8869
TIME...MOT...LOC 1735Z 222DEG 17KT 4700 8893

Ritzman
Special weather statement, Jun 15, 1:14 PM EST, 4 hours 13 minutes before
Special Weather Statement
National Weather Service Marquette MI
214 PM EDT THU JUN 15 2017

MIZ001-003-151900-
Keweenaw MI-Houghton MI-
214 PM EDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR KEWEENAW AND NORTHEASTERN
HOUGHTON COUNTIES UNTIL 300 PM EDT...

At 214 PM EDT, Doppler radar was tracking a strong thunderstorm over
Houghton County Airport, or near Houghton, moving northeast at 35
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Houghton, Calumet, Eagle Harbor, Eagle River, Hancock, Laurium, Lake
Linden, Bete Grise, Hubbell, Houghton County Airport, Lac La Belle,
Phoenix, Dollar Bay, Mohawk, Gay, Allouez, Delaware, Copper City,
Ahmeek and Gratiot Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4731 8785 4715 8813 4713 8814 4702 8848
      4721 8865 4752 8811
TIME...MOT...LOC 1814Z 237DEG 30KT 4714 8846

Ritzman
Local storm report, Jun 15, 1:39 PM EST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
239 PM EDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     TSTM WND GST     HOUGHTON CO AIRPORT     47.17N 88.49W
06/15/2017  M54 MPH          HOUGHTON           MI   ASOS

&&

JMR
Local storm report, Jun 15, 1:54 PM EST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
254 PM EDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             6 ESE LAKE LINDEN       47.17N 88.29W
06/15/2017  M0.50 INCH       HOUGHTON           MI   TRAINED SPOTTER

&&

PETRO
Local storm report, Jun 15, 5:26 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
626 PM EDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     HAIL             AU TRAIN                46.43N 86.84W
06/15/2017  E0.50 INCH       ALGER              MI   TRAINED SPOTTER

            HAIL UP TO 1/2 INCH IN DIAMETER REPORTED.

&&

The radar

The Marquette radar (KMQT), 66 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Alger

When
June 15, 5:27 PM EST to 5:37 PM EST
Where
Alger County, 1.18 mi NW of Christmas
Measured
1.5 in hail
Reported by
Public
Coordinates
46.440, -86.700

There was a public report of 1.5 inch diameter hail near Christmas. The hail lasted approximately ten minutes.

Hail, Alger

When
June 15, 5:38 PM EST to 5:49 PM EST
Where
Alger County, 1.99 mi NE of Munising
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.420, -86.620

A spotter reported marble to quarter-sized hail near Munising which fell for 11 minutes.

Thunderstorm Wind, Alger

When
June 15, 5:50 PM EST to 5:55 PM EST
Where
Alger County, Grand Marais
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
46.670, -85.980

A measured wind gust at the Grand Marais Light GLOS observing station.

Hail, Alger

When
June 15, 5:51 PM EST to 5:56 PM EST
Where
Alger County, 2.35 mi NE of Munising
Measured
1.75 in hail
Reported by
Social Media
Coordinates
46.420, -86.610

There was a public report of golf ball sized hail at Pictured Rocks Golf Course.

Hail, Alger

When
June 15, 6:23 PM EST to 6:38 PM EST
Where
Alger County, Shingleton
Measured
0.88 in hail
Reported by
Public
Coordinates
46.350, -86.470

There was a public report of pea to nickel sized hail at Shingleton.

Hail, Alger

When
June 15, 6:55 PM EST to 7:00 PM EST
Where
Alger County, 6.38 mi SSE of Shingleton
Measured
1 in hail
Reported by
Social Media
Coordinates
46.260, -86.440

There was a public report of dime to quarter sized hail five miles north of Steuben.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2017Every state in 2017This day in weather historyWarnings in Michigan, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708072, 708075, 708078, 708073, 708076, 708077.